CSN Login
Members Online: 12

carboplatin

goatgirl
Posts: 7
Joined: Apr 2006

My dad (now 80)was diagnosed in 1996. Had testicles removed and radiation. 1/05, PSA started back up. Dr did cryosurgery. 8/05 bone scan showed masses in pelvis, back and ribs. Tried casadex, hydrocortoisone, and ketaconazole. Finally 4/06 stated taxeture every three weeks. Has continued with taxeture. PSA now going back up, bonescan and CAT scan show no changes. Dr now wants to try weekly carboplatin in addition to taxeture. I haven't found much info about carboplatin for PC - it is mainly used for ovarian cancer. Has anyone used this chemo? What can he expect if he tries it? Any significant side effects? Any web sites that I can check out for him?
Thanks

RichardRS's picture
RichardRS
Posts: 44
Joined: Nov 2007

Observing that you were not getting any replies to your question regarding carboplatin, I checked with the ACS staff to see if they had any thoughts. Here is their comment. Best wishes for you and your Dad, Richard

From American Cancer Society Staff:
Carboplatin is a type of chemotherapy drug that can be used to treat advanced, metastatic prostate cancer. Until less than a decade ago, prostate cancer was considered to be a chemotherapy-resistant disease. Great advances have been made in this area, and doctors now routinely offer chemotherapy treatments for advanced stages of prostate cancer. Chemotherapy has been shown to improve symptoms and quality of life in some men with prostate cancer. Recent studies have also shown that some chemotherapy regimens containing the drug Taxotere may prolong survival by several months.

Carboplatin is one of the chemotherapy agents commonly used to treat advanced metastatic prostate cancer. As with almost all chemotherapy drugs, carboplatin is also used to treat other types of cancer such as ovarian cancer. Remember, though, this does not mean that it cannot be effective for prostate cancer as well.

Carboplatin has shown some promise in treating metastatic prostate cancer. It has most often been used in combination with other drugs such as Emcyt and a taxane (such as Taxotere), where about half of all cases show some response (usually a drop in PSA levels).

It is important to remember that the goal of any cancer treatment at this point is to either maintain or improve quality of life. (After the cancer has spread throughout the body, it is no longer considered curable.) The patient and his doctor need to weigh the potential positive effects of carboplatin/Taxotere treatment against potential negative effects, such as side effects, on his quality of life. Combining chemotherapy drugs has shown positive effects with levels of side effects that most patients can tolerate. Side effects of carboplatin are similar to those of many types of chemotherapy and may include nausea and vomiting, low blood counts, numbness or tingling in hands or feet, muscle aches, hair loss, and/or diarrhea.

Keep in mind that the side effects of chemotherapy are usually short-term and go away once treatment is finished. There is help for many of these side effects. For example, drugs can be given to prevent or reduce nausea and vomiting. Other drugs can be given to boost blood cell counts.

RichardRS's picture
RichardRS
Posts: 44
Joined: Nov 2007

You probably already "googled" carboplatin. Lot's of information there on side effects.

The best site I found is http://www.chemocare.com/bio/carboplatin.asp
which has some interesting tips on how to self care while taking carboplatin.

I also saw a note from a 14yr old girl who has had 2 yrs of Chemotherapy. She said that her mother put tincture of lavender on cotton balls in her room and her nausea was reduced by half.

Best regards, Richard

RichardRS's picture
RichardRS
Posts: 44
Joined: Nov 2007

If you go the top of this page and type in "prostate carboplatin" in the "search" box, there are 7 "hits". The one "My prostate story" by Jacob is a very detailed account of his experience with carboplatin and other drug combinations used to treat metastatic prostate cancer over several years.

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

Perry, aka "nodawgs," here. It appears I'm behind your dad by some months. After exhausting all hormonal manipulation, I started docetaxel (taxotere) and have just finished by 2nd infusion. I'll be watching your posts because I've never seen carboplatin in a treatment guideline and was not aware it was a treatment option.

My prob is, I'm only 67 and in very good health, otherwise. Bone mets are to the right shoulder, neck, spine, a few ribs, and pelvis. However, I feel no bone pain...only non-descript, systemic discomforts.

I would be very interested to know how your Dad responds to carboplatin or any other treatment that might pop up he could be assigned.

Almost forgot...I do have one question. Just after my 2nd infusion, I developed this bizarre, "GERD-like" symptom, "GERD" being "gastroesophageal reflux disease." Without warning, my stomach contents could all of a sudden rush up my esophagus...to regurgitate...but I wasn't the least bit nauseous! Bottom line, I was diagnosed as having "GERD," given the name of a GI bud for an appointment, and a prescription for Nexium.

After running this by some chemo buds, I found that others have experienced the same thing...a GERD-like symptom for the first time in their lives, none having a history of acid reflux, stomach over-acidity, heartburn, or any symptom consistent with this "GERD" business. The common denominator I see with me and my chemo buds is docetaxel (taxotere) and a tendency for the lower esophageal sphincter to be relaxed when the sphincter muscle should be constricting and maintain closure of the esophagus. In other words, I and my taxotere buds are all convinced these "GERD-like" side-effects are taxotere-caused as opposed to GERD events. I'd appreciate knowing if your dad experienced these symptoms while he was on Taxotere.

Regardless of the cause, this had to be fixed as I didn't want to risk aspirating my stomach contents. I didn't say, but side-stepped the GI doc bud I was referred, didn'd use ridiculously high-dollar purple pill prescription, but purchased an OTC omerazole product to fix the problem...which worked like a hose. If your dad did indeed experience these GERD-like symptoms and still has them, perhaps the same thing would work for him as well.

Best to you and your dad. As I'm in a similar boat, I look forward to hearing more on his progress.

"Perry" aka "nodawgs"

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network